Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 309

 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 22  |  Issue : 1  |  Page : 96-98

Psoriasiform Fixed-Drug Eruption to Ibuprofen: A Rare Variant of Fixed-Drug Eruption in a Child


Department of DVL, IMS and SUM Hospital, Siksha O Anusandhan University, Bhubaneswar, Odisha, India

Date of Submission28-Jun-2020
Date of Decision07-Jul-2020
Date of Acceptance29-Jul-2020
Date of Web Publication31-Dec-2020

Correspondence Address:
Annie Raizada
Department of DVL, IMS and SUM Hospital, Siksha O Anusandhan University, Bhubaneswar - 751 003, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijpd.IJPD_111_20

Rights and Permissions

How to cite this article:
Raizada A, Panda M, Dixit N, Lachure A. Psoriasiform Fixed-Drug Eruption to Ibuprofen: A Rare Variant of Fixed-Drug Eruption in a Child. Indian J Paediatr Dermatol 2021;22:96-8

How to cite this URL:
Raizada A, Panda M, Dixit N, Lachure A. Psoriasiform Fixed-Drug Eruption to Ibuprofen: A Rare Variant of Fixed-Drug Eruption in a Child. Indian J Paediatr Dermatol [serial online] 2021 [cited 2021 Apr 22];22:96-8. Available from: https://www.ijpd.in/text.asp?2021/22/1/96/305798



Sir,

The term “fixed eruption” was first coined by Brocq in 1984 to describe skin eruption patterns due to antipyrine.[1] A fixed-drug eruption (FDE), is a cutaneous adverse drug reaction that is immunologically mediated[2] and is characterized by sharply marginated, round, erythematous to violaceous plaques occurring after ingestion of a drug.[3] FDE characteristically recurs at the same site after repeated ingestion of the offending drug and is the second most common type of drug eruption in children.[3] The most common drug implicated to cause FDE is trimethoprim-sulfamethoxazole combination, however other causative drugs can be tetracycline, amoxicillin, ampicillin, erythromycin, and nonsteroidal anti-inflammatory drugs.[3]

Ibuprofen is a nonselective inhibitor of cyclo-oxygenase-1 (COX-1) and COX-2, the enzymes which are involved in the synthesis of prostaglandins, which in turn have a role in the causation of inflammation, pain, and fever.[4]

A 13-year-old healthy boy presented to us with two well-defined erythematous, slightly indurated scaly plaques with a rim of hyperpigmentation on the bilateral palms and similar plaque on the genitalia. The patient had fever for which he was prescribed ibuprofen tablet 400 mg q. i. d. by a pediatrician. Two days after the intake of ibuprofen, the patient developed two sharply demarcated, erythematous, scaly plaques on the bilateral thenar eminence [Figure 1]. Both the plaques had a surrounding rim of violaceous to hyperpigmented rim, and the surface change of the lesions was in the form of whitish loosely adherent scales. Two similar lesions were present on the genitalia: the first lesion with a width of 3.5 cm encircling the neck and surrounding 2–3 cm of the shaft of the penis and the other lesion on the lower surface of the scrotum [Figure 2]. There was associated tenderness, and Auspitz sign was positive. The patient also complained of slight burning, stinging, and pruritus associated with the lesions.
Figure 1: Two well-defined erythematous, slightly indurated, scaly plaques with a surrounding rim of hyperpigmentation on the left palm and right thenar eminence

Click here to view
Figure 2: A single, well-defined, skin-colored to mildly erythematous, slightly scaly plaque with a rim of hyperpigmentation around the penile neck

Click here to view


There was no history of any other drug intake. However, there was a similar episode of identical skin lesions at the same sites presented 1 year back, which occurred within 7 days after the intake of ibuprofen tablets for fever and on discontinuation of the drug, the lesions had healed over a span of 3–4 weeks.

Skin punch biopsy from the lesion on the palm revealed hyperkeratosis and parakeratosis, acanthosis and elongation of rete ridges, camel foot appearance of rete ridges, Munro's micro abscess [Figure 3], dilated capillaries in the papillary dermis, and suprapapillary thinning and hypogranulosis [Figure 4].
Figure 3: Scanner view (×40, hematoxylin and eosin): Black arrow: Hyperkeratosis and parakeratosis. Red arrow: Acanthosis and elongation of rete ridges. Red star: Camel foot appearance of rete ridges. Black star: Munro's microabscess

Click here to view
Figure 4: Low-power view (×100, hematoxylin and eosin): Green arrow: Dilated capillaries in the papillary dermis. Yellow star: Suprapapillary thinning and hypogranulosis

Click here to view


The systemic examination was normal. Laboratory investigations revealed raised erythrocyte sedimentation rate. Oral provocation test could not be done as parents did not give their consent. The patient was advised to discontinue ibuprofen, and the lesions were treated with mid-potent topical corticosteroid along with oral antihistamine and emollients. We lost the patient to follow-up.

CD8+ T cells mediate the causation of FDE, which is a form of delayed hypersensitivity reaction.[5] The affected skin shows the persistence of memory T cells and CD8+ T cells, which phenotypically resembles effector memory T cells, which are greatly expressed in FDE lesions.[6] Lesions of FDE can be solitary, multiple, or generalized, and the most frequently affected sites are the lips, hands, feet, genitalia, and perianal areas.[3] A span of 1-week postdrug exposure is required for the initial eruption of FDE lesions, whereas subsequent exposures to the same drug result in the development of the lesion within 30 min to 24 h and resolution of the lesions is seen within 2–3 weeks after the offending drug has been discontinued, often leaving postinflammatory hyperpigmentation[3] or even permanent pigmentation.[2] Several different variants of FDE have been described such as bullous, generalized bullous, eczematous, urticarial, papular, purpuric, targetoid, nonpigmented linear, reticular, and giant.[6] Another rare variant of FDE, which is psoriasiform FDE, caused by nimesulide in a 64-year-old male has been described in a single case report.[6]

To conclude, with the history of recurrent episodes of psoriasiform lesions at same site associated with mild pruritus, stinging, and burning sensation after the intake of oral ibuprofen and histopathological features consistent with psoriasis, a diagnosis of psoriasiform FDE was made and to the best knowledge of the authors, no similar case has been reported in the literature before.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's guardian has given consent for the child's images and other clinical information to be reported in the journal. The patient's guardian understands that the child's name and initial will not be published, and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gupta R. Drugs causing fixed drug eruptions: Confirmed by provocation tests. Indian J Dermatol Venereol Leprol 2003;69:120-1.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Jhaj R, Chaudhary D, Asati D, Sadasivam B. Fixed-drug eruptions: What can we learn from a case series? Indian J Dermatol 2018;63:332-7.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Srinivas SM, Shekar R, Gnanamurthy N. Fixed drug eruption to paracetamol in a child. Indian J Paediatr Dermatol 2018;19:386-8.  Back to cited text no. 3
  [Full text]  
4.
Bushra R, Aslam N. An overview of clinical pharmacology of Ibuprofen. Oman Med J 2010;25:155-661.  Back to cited text no. 4
    
5.
Gupta R. Fixed drug eruption due to ornidazole. Indian J Dermatol 2014;59:635.  Back to cited text no. 5
[PUBMED]  [Full text]  
6.
Katoulis AC, Bozi E, Kanelleas A, Makris M, Alevizou A, Panagiotides I, et al. Psoriasiform fixed drug eruption caused by nimesulide. Clin Exp Dermatol 2009;34:e360-1.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed640    
    Printed2    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal